Alert archive / Illinois / Tornado Warnings in 2025
Tornado Warning 13, NWS Chicago, IL
NWS Chicago, IL issued this tornado warning at May 20, 2025, 4:38 PM CDT for Iroquois County, Illinois. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2025, 4:38 PM CDT (21:38 UTC)
- Expired
- May 20, 2025, 5:05 PM CDT
- In force
- 27 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Iroquois County, IL
The radar
The Chicago radar (KLOT), 120 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 1:42 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 634 m²/s²
- 0-3 km storm-relative helicity
- 684 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
664
WFUS53 KLOT 202138
TORLOT
ILC075-202230-
/O.NEW.KLOT.TO.W.0013.250520T2138Z-250520T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Chicago/Romeoville
438 PM CDT Tue May 20 2025
The National Weather Service in Chicago has issued a
* Tornado Warning for...
South central Iroquois County in east central Illinois...
* Until 530 PM CDT.
* At 437 PM CDT, a severe thunderstorm capable of producing brief
tornadoes was located east of Load, moving east northeast at 20
mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Cissna Park around 445 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4049 8804 4051 8806 4055 8805 4065 8783
4049 8777
TIME...MOT...LOC 2137Z 246DEG 17KT 4052 8800
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Borchardt3 follow-up statements
109
WWUS53 KLOT 202145
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
445 PM CDT Tue May 20 2025
ILC075-202230-
/O.CON.KLOT.TO.W.0013.000000T0000Z-250520T2230Z/
Iroquois IL-
445 PM CDT Tue May 20 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR SOUTH
CENTRAL IROQUOIS COUNTY...
At 445 PM CDT, a severe thunderstorm capable of producing brief
tornadoes was located near Cissna Park, or 9 miles northeast of
Paxton, moving northeast at 20 mph.
HAZARD...Tornado and quarter size hail. This storm recently produced
a funnel cloud east of Loda.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Cissna Park around 450 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4049 8800 4053 8803 4057 8800 4065 8783
4049 8777
TIME...MOT...LOC 2145Z 246DEG 17KT 4054 8795
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Borchardt441
WWUS53 KLOT 202155
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
455 PM CDT Tue May 20 2025
ILC075-202230-
/O.CON.KLOT.TO.W.0013.000000T0000Z-250520T2230Z/
Iroquois IL-
455 PM CDT Tue May 20 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR SOUTH
CENTRAL IROQUOIS COUNTY...
At 454 PM CDT, a severe thunderstorm capable of producing a brief
tornado was located just south of Cissna Park, or 11 miles southwest
of Milford, moving east at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
south central Iroquois County, including the following locations...
Claytonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4049 8791 4053 8794 4058 8791 4065 8783
4049 8777
TIME...MOT...LOC 2154Z 250DEG 18KT 4053 8788
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Borchardt120
WWUS53 KLOT 202205
SVSLOT
Severe Weather Statement
National Weather Service Chicago/Romeoville
505 PM CDT Tue May 20 2025
ILC075-202215-
/O.CAN.KLOT.TO.W.0013.000000T0000Z-250520T2230Z/
Iroquois IL-
505 PM CDT Tue May 20 2025
...THE TORNADO WARNING FOR SOUTH CENTRAL IROQUOIS COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened and no longer
appears capable of producing a tornado. Therefore, the warning has
been cancelled. However, gusty winds and heavy rain are still
possible with this thunderstorm.
A Tornado Watch remains in effect until 800 PM CDT for east central
Illinois.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Chicago.
&&
LAT...LON 4049 8791 4053 8794 4058 8791 4065 8783
4049 8777
TIME...MOT...LOC 2203Z 246DEG 17KT 4055 8782
$$
BorchardtWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at May 20, 2:49 PM CDT, 1 hour 49 minutes earlier. Its key messages:
- Severe weather threat will persist south of the Illinois and Kankakee River Valleys through early this evening. Damaging wind gusts, large hail and a few tornadoes are possible.
- Cloudy, cool and showery/drizzly weather persist through mid week.
- Below to well below normal temperatures are favored through the Memorial Day holiday weekend, though most of the weekend looks to be dry.
Area forecast discussion, May 20, 2:49 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
249 PM CDT Tue May 20 2025
.KEY MESSAGES...
- Severe weather threat will persist south of the Illinois and
Kankakee River Valleys through early this evening. Damaging
wind gusts, large hail and a few tornadoes are possible.
- Cloudy, cool and showery/drizzly weather persist through mid
week.
- Below to well below normal temperatures are favored through
the Memorial Day holiday weekend, though most of the weekend
looks to be dry.
&&
.DISCUSSION...
Issued at 249 PM CDT Tue May 20 2025
Through Wednesday Night:
Focus continues to be on thunderstorm trends through early this
evening, with the potential for isolated to scattered severe
thunderstorms south of I-80. Tornado Watch 304 remains in
effect until 8 PM CDT/9 PM EDT for the southern tier of WFO LOT
counties.
19Z surface analysis indicates low pressure near 1000 mb over
far southeast IA, with a warm front extending east-southeast
roughly along a line from near Galesburg to Bloomington to just
south of Champaign to just north of Lawrenceville. A combination
of increasing forcing for ascent (particularly associated with
an MCV moving into western IL and upper level divergence in the
left exit region of an upper level jet streak) and favorable
diurnal destabilization along/near the surface warm front has
led to the development of scattered thunderstorms early this
afternoon. An 18Z RAOB from ILX depicts around 1200 J/kg of
SBCAPE, with around 25 kts of effective and 3 km bulk shear. RAP
objective analysis indicates that shear is stronger (~40 kts)
just off to the south and east, and this appears to be supported
by the more impressive radar structure seen in cells closer to
SPI currently. Will need to closely monitor convective trends as
storms develop farther east along the ILX/LOT border area this
afternoon/early evening, as these areas appear most at risk for
more significant severe weather (wind/hail/possible tornadoes).
Storms to the west (north of PIA to the Quad Cities) within the
region of weaker shear will likely remain more messy in
structure. Individual storm motions will be to the north-
northeast, while all of the activity generally propagates to the
east with the MCV/surface low into early this evening.
On the broader scale, an upper level trough remains in place
from the Northern Plains to the mid-Mississippi Valley, with a
couple of embedded mid-upper level circulations. The trough is
forecast to elongate from northwest to east-southeast tonight
through Wednesday as one of these embedded waves propagates east
within faster flow on the southern periphery of the trough.
While thunder potential will decrease quickly tonight, periodic
showers and/or drizzle are expected to persist through the near
term (Wednesday night/early Thursday) as the trough axis
remains overhead. Low-level flow will become more northeasterly
across the area as the surface low tracks east of the area
later tonight, making for breezy and cool weather conditions
through at least Wednesday night.
Ratzer
Thursday through Tuesday:
The main weather message for the extended part of the forecast is
that Memorial Day Weekend will (unfortunately) not live up to its
nickname temperature wise this year. The coolest temps of the
upcoming stretch will be on Thursday, followed by some
moderation, but expect solidly below normal temps all the way
through Tuesday. Mid and upper troughing over northeastern North
America will keep us in northwest flow aloft through Sunday,
followed by a transition to a somewhat blocky pattern by Monday
and Tuesday.
There may be some lingering light rain/sprinkles, or even drizzle
Thursday morning until midday. Thereafter, pesky low pressure
over the eastern Great Lakes will exit northeast and surface high
pressure will build in over the western and central Great Lakes
through the weekend. This will keep the baroclinic zone mostly
shunted to our south and limit chances for any meaningful
rainfall. A stronger short-wave may take a close enough approach
to our southwest on Saturday night when some showers are possible
primarily over the southwest 1/3 or so of the CWA (30-40% PoPs).
Then on Memorial Day, the more consistent ECMWF/EPS ensemble
favors rain chances with the next possible system being confined
to primarily south of I-80. On Tuesday, the NBM offers some low
chance (~30%) PoPs, though can envision it being a mainly dry day
as well.
High temperatures inland will only be in the 50s to around 60F on
Thursday, and 60s Friday through Tuesday. Meanwhile, persistent
onshore winds will keep the lakeshore several degrees cooler. Keep
that in mind if you have any tentative plans to head to the shore
for the holiday weekend. Overnight lows will be primarily in the
40s.
Castro
&&
.AVIATION /18Z TAFS THROUGH 00Z THURSDAY/...
Issued at 1247 PM CDT Tue May 20 2025
The main aviation weather concerns for the 18Z TAF period
include:
* Intermittent showers through this evening with a potential for
a few late afternoon/evening thunderstorms
* MVFR cigs expected to go IFR later today, then IFR/LIFR
through the period
* Light rain and drizzle overnight with additional light showers
on Wednesday
On and off showers will continue through this evening. MVFR to
high- end IFR vsbys have been reported underneath most of these
showers, and this pattern will likely continue. There is a
potential for a few thunderstorms late this afternoon into this
evening with further vsby reductions likely. The showers and
storms will move away this evening leaving behind drizzle and
pockets of light rain for the overnight before additional
scattered, and mostly light, showers develop early Wednesday
morning and stick around through the daytime.
Cigs over Chicagoland have largely been in low-MVFR territory,
but are expected to dip down to IFR sometime during the
afternoon, although confidence on exact ETA of IFR is low. A
period of LIFR cigs also appears likely, primarily overnight but
possibly lasting into Wednesday before returning to IFR for the
remainder of the period.
Additionally, ESE winds will occasionally gust to between 20
and 25 kt through the afternoon before subsiding for the night.
Winds look to go NW during the earlier part of the morning,
although there is a signal that they remain NE before backing
later in the morning.
Doom
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory until 10 AM CDT Wednesday and 9 AM to
9 PM CDT Thursday for the IL nearshore waters.
Small Craft Advisory until 10 PM CDT this evening for the IN
nearshore waters.
&&
Visit us at weather.gov/chicagoHazardous weather outlook, May 20, 3:15 PM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
315 PM CDT Tue May 20 2025
ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-212015-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
315 PM CDT Tue May 20 2025 /415 PM EDT Tue May 20 2025/
This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Level 1 of 5 Tornado Risk.
Level 2 of 5 Damaging Wind Risk...up to 60 mph.
Level 2 of 5 Large Hail Risk...up to quarter size.
Limited Flooding Risk.
DISCUSSION...
Scattered thunderstorms will move across the area late this
afternoon into early this evening. A few storms could become
severe, mainly near and south of a La Salle to Rensselaer line.
All severe hazards, including a few tornadoes, are possible,
though the primary severe threats are expected to be localized
damaging wind gusts and isolated large hail up to the size of
quarters.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed this afternoon and early evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the north-northeast at around 30 mph.
LMZ740>745-212015-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
315 PM CDT Tue May 20 2025
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Hazardous conditions for small craft.
Limited Thunderstorm Risk this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday and Thursday...
Hazardous conditions for small craft are likely.
Ratzer
Visit us at www.weather.gov/chicagoIn the hours before
Special weather statement, May 20, 3:19 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
319 PM CDT Tue May 20 2025
ILZ019-032-202045-
Livingston IL-La Salle IL-
319 PM CDT Tue May 20 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN LIVINGSTON AND
SOUTHERN LA SALLE COUNTIES THROUGH 345 PM CDT...
At 319 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Princeton to near McNabb to 6 miles
southwest of Tonica to near Wenona to near Cornell. Movement was
northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rutland, Leonore, Oglesby, Lostant, Dana, Tonica, Flanagan, Streator,
Cornell, South Streator, La Salle, Peru, Cedar Point, Long Point,
Wenona, Kangley, and Spring Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM CDT for central
Illinois.
&&
LAT...LON 4088 8893 4093 8893 4093 8902 4096 8905
4110 8905 4110 8916 4144 8917 4142 8913
4115 8890 4110 8864 4076 8870 4076 8873
TIME...MOT...LOC 2019Z 202DEG 35KT 4142 8948 4121 8924 4113 8912 4099
8899 4094 8874
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BirkLocal storm report, May 20, 3:40 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
340 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Hail 4 SW Paxton 40.41N 88.14W
05/20/2025 M0.70 Inch Ford IL Emergency Mngr
Dime size hail near 100 North Road and 1700
East Road southwest of Paxton.
&&
WSLLocal storm report, May 20, 3:52 PM CDT, 46 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
352 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM Hail Paxton 40.46N 88.10W
05/20/2025 M1.00 Inch Ford IL Public
Quarter size hail in Paxton. Relayed via
broadcast media. Time estimated by radar.
&&
WSLLocal storm report, May 20, 4:11 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
411 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Hail Paxton 40.46N 88.10W
05/20/2025 M1.00 Inch Ford IL Public
Half dollar size hail in Paxton. Relayed by
broadcast media. Time estimated by radar.
&&
WSLLocal storm report, May 20, 4:13 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
413 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Tornado 3 W Paxton 40.46N 88.16W
05/20/2025 Ford IL Emergency Mngr
Emergency management reported tornado
touchdown north of IL-9 and 1600 East Road
west of Paxton.
&&
WSLLocal storm report, May 20, 4:27 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Chicago IL
427 PM CDT Tue May 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM Funnel Cloud Paxton 40.46N 88.10W
05/20/2025 Ford IL Emergency Mngr
Ford County emergency management reported
funnel cloud near Paxton.
&&
WSLThe office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 3:32 AM CDT | Gale Warning | LOT | 12 hr | |
| May 20, 3:32 AM CDT | Small Craft Advisory | LOT | 26 hr | |
| May 20, 3:11 PM CDT | Small Craft Advisory | LOT | 7 hr | |
| May 20, 3:19 PM CDT | Special Weather Statement | LOT | LaSalle | 26 min |
| May 20, 3:19 PM CDT | Severe Thunderstorm Warning | LOT | Ford | 41 min |
| May 20, 4:06 PM CDT | Tornado Warning | LOT | Ford, Iroquois | 39 min |
| May 20, 4:14 PM CDT | Severe Thunderstorm Warning | LOT | Ford, Iroquois, Livingston | 76 min |
| May 20, 4:24 PM CDT | Areal Flood Advisory | LOT | Ford, Iroquois | 3 hr |
| May 20, 4:31 PM CDT | Areal Flood Advisory | LOT | LaSalle, Livingston | 3 hr |
Nearby
Tornado Warnings in Illinois, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.